It appears that you are currently using Ad Blocking software. What are the consequences? Click here to learn more.
Diabetes Developments - A blog on latest developments in diabetes by David Mendosa

J is for Januvia

June 10th, 2007 · 5 Comments

Print This Post Print This Post

It may be safe to use Januvia in 2014. It isn’t now, says Public Citizen, a watchdog group founded by Ralph Nader.

We should wait at least seven years from when the Food and Drug Administration approves a new drug, the organization says.
It made this point generally in its book, Worst Pills, Best Pills, which I reviewed here a couple of years ago. The key recommendation in that book is not to use a new drug for seven years after the FDA approves it, except for rare breakthrough drugs. Public Citizen set forth its reasoning for this recommendation in a 2002 article that JAMA, the journal of the American Medical Association, published.

Now, Public Citizen urges people to refrain from using Januvia until 2014, seven years after the FDA approved it in October 2006. People who took part of clinical trials of Januvia had higher levels creatinine, which are often an early indicator of kidney problems.

The organization doesn’t think that Januvia is any sort of breakthrough, either. It quotes the FDA medical officer for Januvia as saying that its effect on reducing A1C was “fairly modest.”

Public Citizen bases the “Seven Year Rule” on its findings that in the first two years after the FDA approves a new drug half of them get drug safety warnings. And half of the so-called black box warnings – the FDA’s most severe warning – get slapped on new drugs within seven years of the time the FDA approves them.

It looks more and more like it makes sense for us to generally wait seven years in the wake of the growing concern over Avandia and Actos. It was almost exactly seven years ago that the FDA approved both of them. Just last week the agency announced that it would require black-box warnings on both of those drugs because of their heightened risk of heart attacks.

It’s clear that many doctors will now look around for alternative diabetes drugs to prescribe as the fear of taking Avandia or Actos grows. Except for the Public Citizen warning, my guess is that many of them would turn to the newest kid on the block, Januvia. But maybe not now.

This is a mirror of one of my articles that was originally published on Health Central.

Share

Tags: , , ,
Posted in: Diabetes Medication

You may also like:

5 responses so far ↓

  • 1 Sergio Spinola // Jan 11, 2009 at 11:07 am

    I began Januvia in February 2008, it completely stop working on November.

  • 2 Minda // Feb 17, 2009 at 9:25 pm

    I have been on Januvia for 2 months and started experiencing a burning sensation in my legs which radiated upward to my thighs. I also felt hot all over my body similar to hot flashes. I haven’t had hot flashes in 20 years, but since taking Januvia, I have had hot flashes and my blood sugar did not go down. As a matter of fact it went up to 200 plus. I have discontinued the med and going back to my herbs and eating correctly.

  • 3 David Mendosa // Feb 17, 2009 at 10:15 pm

    Dear Minda,

    Wow! That’s awful. It sounds to me like you are allergic to Januvia. Anyway, if you need a diabetes medicine, there are at least two out there (metformin and Byetta) that are a lot better. And if you can control your blood glucose without medication, all the better.

    Best regards,

    David

  • 4 Garland Foster // Jun 17, 2009 at 12:08 pm

    I was , and still am, on Januvia and in
    Feb 2008 I contracted severe pancreatitis
    and was in the hospital for 5 days with
    nothing to eat or drink except crushed ice…
    have there been other reported cases?

    thanks
    Garland Foster

  • 5 David Mendosa // Jun 17, 2009 at 12:58 pm

    Dear Garland,

    I’m sorry about what you had to go through. I haven’t heard of other cases of pancreatitis on Januvia, but there must have been some. That’s because pancreatitis is sometimes a result of diabetes itself.

    Best regards,

    David

Leave a Comment

HONcode certification seal.